Aims: To investigate the spectrum of toxicity of moclobemide overdose, the occurrence of serotonin toxicity, and to estimate toxicokinetic parameters.
Methods: All moclobemide overdoses presenting over a 10-year period to the Hunter Area Toxicology Service were reviewed. Clinical features, complications, length of stay (LOS) and intensive care (ICU) admission rate were extracted from a standardized, prospectively collected database. Comparisons were made between moclobemide alone and moclobemide with a serotonergic coingestant poisoning. Serotonin toxicity was defined by a combination of Sternbach's criteria and a clinical toxicologist's diagnosis. In five patients serial moclobemide concentrations were measured. Time to maximal plasma concentration (Tmax), peak plasma concentration (Cmax) and terminal elimination half-lives were estimated.
Results: Of 106 included patients, 33 ingested moclobemide alone, 21 ingested moclobemide with another serotonergic agent (in some cases in therapeutic doses) and 52 ingested moclobemide with a nonserotonergic agent. Eleven (55%) of 21 patients coingesting a serotonergic drug developed serotonin toxicity, which was significantly more than one (3%) of 33 moclobemide-alone overdoses (odds ratio 35, 95% confidence interval 4, 307; P < 0.0001). In six of these 21 cases severe serotonin toxicity developed with temperature >38.5 degrees C and muscle rigidity requiring intubation and paralysis. The 21 patients had a significantly increased LOS (34 h) compared with moclobemide alone overdoses (12 h) (P < 0.0001) and a significantly increased ICU admission rate of 57% vs. 3% (P < 0.0001). Time to peak plasma concentration was delayed in two patients where prepeak samples were obtained. Cmax increased slightly with dose, but all three patients ingesting > or = 6 g vomited or had charcoal. The mean elimination half-life of moclobemide in the five patients in whom serial moclobemide concentrations were measured was 6.3 h and elimination was first order in all cases. There was no evidence of a dose-dependent increase in half-life.
Conclusions: The effects of moclobemide alone in overdose are minor, even with massive ingestions. However, moclobemide overdose in combination with a serotonergic agent (even in normal therapeutic doses) can cause severe serotonin toxicity. The elimination half-life is prolonged by two to four times in overdose, compared with that found in healthy volunteers given therapeutic doses. This may be a result of wide interindividual variation in overall elimination, also seen with therapeutic doses, but appears not to be due to saturation of normal elimination pathways.